Chlorophacinone exposure causing an epizootic of acute fatal hemorrhage in lambs

Fabio Del Piero, Robert H Poppenga

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

This report describes an epizootic of chlorophacinone toxicosis in lambs with severe acute hemorrhages. Eleven lambs, approximately 1-2 months of age, suddenly developed epistaxis, respiratory distress, and facial and cervical swelling. Affected animals died within 1-2 hours from the onset of clinical signs. Two lambs were available for complete postmortem examination. Gross lesions included mucosal and organ pallor, icterus, melena, and lung edema, as well as thymic, cervical muscle, and intra-articular hemorrhage. Histologically hepatocellular centrolobular necrosis was observed. The anticoagulant chlorophacinone was detected in the livers at 0.58 ppm and 0.50 ppm (wet weight), respectively. The source of exposure to chlorophacinone was old bait material placed between the wall studs of the building housing the ewes and lambs. The lambs were able to reach the bait through a hole in the plywood interior wall of the building.

Original languageEnglish (US)
Pages (from-to)483-485
Number of pages3
JournalJournal of Veterinary Diagnostic Investigation
Volume18
Issue number5
StatePublished - Sep 2006

Fingerprint

hemorrhage
lambs
Hemorrhage
Pallor
Melena
Epistaxis
baits
Jaundice
Anticoagulants
Autopsy
Edema
Necrosis
Joints
jaundice
anticoagulants
plywood
Weights and Measures
Muscles
Lung
distress

Keywords

  • Anticoagulant
  • Chlorophacinone
  • Hemorrhage
  • Ovine
  • Rodenticide

ASJC Scopus subject areas

  • Microbiology
  • veterinary(all)

Cite this

Chlorophacinone exposure causing an epizootic of acute fatal hemorrhage in lambs. / Del Piero, Fabio; Poppenga, Robert H.

In: Journal of Veterinary Diagnostic Investigation, Vol. 18, No. 5, 09.2006, p. 483-485.

Research output: Contribution to journalArticle

@article{1147cdf63ff846edab0a08e128042a79,
title = "Chlorophacinone exposure causing an epizootic of acute fatal hemorrhage in lambs",
abstract = "This report describes an epizootic of chlorophacinone toxicosis in lambs with severe acute hemorrhages. Eleven lambs, approximately 1-2 months of age, suddenly developed epistaxis, respiratory distress, and facial and cervical swelling. Affected animals died within 1-2 hours from the onset of clinical signs. Two lambs were available for complete postmortem examination. Gross lesions included mucosal and organ pallor, icterus, melena, and lung edema, as well as thymic, cervical muscle, and intra-articular hemorrhage. Histologically hepatocellular centrolobular necrosis was observed. The anticoagulant chlorophacinone was detected in the livers at 0.58 ppm and 0.50 ppm (wet weight), respectively. The source of exposure to chlorophacinone was old bait material placed between the wall studs of the building housing the ewes and lambs. The lambs were able to reach the bait through a hole in the plywood interior wall of the building.",
keywords = "Anticoagulant, Chlorophacinone, Hemorrhage, Ovine, Rodenticide",
author = "{Del Piero}, Fabio and Poppenga, {Robert H}",
year = "2006",
month = "9",
language = "English (US)",
volume = "18",
pages = "483--485",
journal = "Journal of Veterinary Diagnostic Investigation",
issn = "1040-6387",
publisher = "American Association of Veterinary Laboratory Diagnosticians",
number = "5",

}

TY - JOUR

T1 - Chlorophacinone exposure causing an epizootic of acute fatal hemorrhage in lambs

AU - Del Piero, Fabio

AU - Poppenga, Robert H

PY - 2006/9

Y1 - 2006/9

N2 - This report describes an epizootic of chlorophacinone toxicosis in lambs with severe acute hemorrhages. Eleven lambs, approximately 1-2 months of age, suddenly developed epistaxis, respiratory distress, and facial and cervical swelling. Affected animals died within 1-2 hours from the onset of clinical signs. Two lambs were available for complete postmortem examination. Gross lesions included mucosal and organ pallor, icterus, melena, and lung edema, as well as thymic, cervical muscle, and intra-articular hemorrhage. Histologically hepatocellular centrolobular necrosis was observed. The anticoagulant chlorophacinone was detected in the livers at 0.58 ppm and 0.50 ppm (wet weight), respectively. The source of exposure to chlorophacinone was old bait material placed between the wall studs of the building housing the ewes and lambs. The lambs were able to reach the bait through a hole in the plywood interior wall of the building.

AB - This report describes an epizootic of chlorophacinone toxicosis in lambs with severe acute hemorrhages. Eleven lambs, approximately 1-2 months of age, suddenly developed epistaxis, respiratory distress, and facial and cervical swelling. Affected animals died within 1-2 hours from the onset of clinical signs. Two lambs were available for complete postmortem examination. Gross lesions included mucosal and organ pallor, icterus, melena, and lung edema, as well as thymic, cervical muscle, and intra-articular hemorrhage. Histologically hepatocellular centrolobular necrosis was observed. The anticoagulant chlorophacinone was detected in the livers at 0.58 ppm and 0.50 ppm (wet weight), respectively. The source of exposure to chlorophacinone was old bait material placed between the wall studs of the building housing the ewes and lambs. The lambs were able to reach the bait through a hole in the plywood interior wall of the building.

KW - Anticoagulant

KW - Chlorophacinone

KW - Hemorrhage

KW - Ovine

KW - Rodenticide

UR - http://www.scopus.com/inward/record.url?scp=33749478714&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33749478714&partnerID=8YFLogxK

M3 - Article

VL - 18

SP - 483

EP - 485

JO - Journal of Veterinary Diagnostic Investigation

JF - Journal of Veterinary Diagnostic Investigation

SN - 1040-6387

IS - 5

ER -